Nasal sprays containing the ‘Barbie Drug’ melanotan are "very, very dangerous" and completely unregulated, according to leading dermatologist.
Experts say there has been a surge in the use of the illegal tanning-aid in recent months - with social media influencers pushing it to their followers.
Consultant Dermatologist Professor Catriona Ryan said melanotan has been around for about 15 years.
She said it was traditionally sold in injectable form but more recently there has been a "huge trend in people using nasal sprays".
"The thing is, it’s a dangerous drug," she said. "It promises a deep tan, an increase in libido, loss of appetite - it sounds far too good to be true. And it is."
Professor Ryan said the drug has dangerous side effects.
"There are patients who have had kidney failure, blood pressure issues and what we worry about as dermatologists is that, because it enhances your pigment producing cells to produce tan or pigment, it stimulates melanocytes, which are pigment producing cells, and there have been cases of melanoma - which is a very dangerous skin cancer which can be fatal.
"It actually changes people’s moles in general. Within a couple of days or weeks of using it they will see their moles darken and that can be very dangerous."
She said that because the drug is illegal, it is also "completely unregulated".
"There was analysis done of some of these tanning sprays and outside of the melanotan, there were over 100 unidentified ingredients in it," she said.
"You actually just don’t know what you are snorting or injecting. It is very, very dangerous."
She said the recent surge is largely down to irresponsible influencers.
"My colleagues are seeing more and more of this across the country and unfortunately, the reason there has been, sort of, an exponential use of it lately is influencers on social media talking about how they have got their great tan from it," she said.
"So really, really irresponsible pushing of these products and even linking to where to get it from and who their supplier is.
"That is incredibly dangerous."